Tennessee, 2016Damaging Winds in Tennessee, July 4, 2016
July 4, 2016 · NWS MRX · 6 events in 3 counties and zones
Scattered severe thunderstorms developed late in the afternoon over Southwest Virginia and Northeast Tennessee ahead of a gust front producing some wind damage across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed late in the afternoon over Southwest Virginia and Northeast Tennessee ahead of a gust front producing some wind damage across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 2:20 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 4, 2:20 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
320 PM EDT MON JUL 4 2016
.SHORT TERM...(TONIGHT AND TUESDAY)...
SHOWERS AND STORMS ACROSS SOUTHWEST VIRGINIA THIS MORNING ENDED
LATE THIS MORNING AS SHORTWAVE MOVED EAST OUT OF VIRGINIA. THE HOT
AND HUMID AIR MASS WITH HIGH CAPE AND PRECIPITABLE WATER VALUES
CONTINUES THIS AFTERNOON. LOW PRESSURE OVER MO WILL WEAKEN AND WEAK
UPPER TROUGH WILL SAG A LITTLE FARTHER SOUTH INTO THE EASTERN
STATES TONIGHT AND TUESDAY. A COMPLEX OF STORMS ACROSS SOUTH
CENTRAL KY WILL CONTINUE TO MOVE EAST INTO THE NORTHEAST PART OF TN
AND SW VA LATE THIS AFTERNOON AND EVENING WITH SOME STORMS STRONG
TO SEVERE AS BOWING OF STORMS IS POSSIBLE. ENHANCED UPPER LEVEL
FORCING AND STRONG W-SW FLOW AHEAD OF THE STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS AND SOME HEAVY RAINFALL WITH LOCALIZED
FLOODING. AN ISOLATED TORNADO THREAT ALSO POSSIBLE ALONG THE TN/KY
BORDER AND INTO SOUTHWEST VA. LATER TONIGHT MORE THUNDERSTORMS ARE
EXPECTED TO MOVE THROUGH AS STRONG SHORTWAVE MOVES THROUGH BETWEEN
MIDNIGHT AND AROUND 12Z. WILL KEEP POPS HIGH LATER TONIGHT AND
TUESDAY AS CONVECTIVE ACTIVITY CONTINUES. PRECIPITATION WILL
LIKELY DECREASE FROM WEST TO EAST IN THE AFTERNOON TUESDAY. MID
AFTERNOON TEMPERATURES WERE VERY WARM AGAIN TODAY IN THE UPPER 80S
TO MID 90S. TUESDAY SHOULD BE SEVERAL DEGREES COOLER WITH MUCH MORE
CLOUD COVER AND WIDESPREAD PRECIPITATION. MOSTLY IN THE 80S TO
NEAR 90 AT CHATTANOOGA. RAINFALL AMOUNTS THROUGH TUESDAY COULD
AVERAGE ONE HALF TO ONE INCH BUT A FEW SPOTS MAY GET HIGHER
AMOUNTS.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...
WEAK UPPER-TROUGH AND SHORTAVES PUSH SOUTH FROM THE NORTHWEST WILL
MAINTAIN SOME DECENT CHANCES FOR MORE WIDESPREAD SCATTERED SHOWERS
AND EACH DAY THROUGH MOST OF THE REST OF THE WORK WEEK. THE MORE
FAVORED AREAS WILL BE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST
TENNESSEE ON WEDNESDAY NIGHT AND THURSDAY...THOUGH GIVEN THE
DIFFUSE NATURE OF THESE BOUNDARIES/BOUNDARY...THE DIFFERENCES MAY
BE FAIRLY SUBTLE FROM THE REST OF THE REGION. AN UPPER-LEVEL RIDGE
AXIS WILL THEN BEGIN TO NUDGE IT'S WAY INTO THE FORECAST AREA ON
FRIDAY...HELPING TO CREATE A SLIGHTLY DRIER FORECAST FOR AT LEAST
THE FIRST HALF OF THE WEEKEND. THAT FAR OUT...THERE ARE SUBTLE
DIFFERENCES BETWEEN THE MODELS WHICH WILL HAVE AN IMPACT ON CLOUD
COVER...TEMPS...AND POPS. HAVE GONE SLIGHTLY CONSERVATIVE GIVEN THE
OVERLY WET TRENDS IN THE MODELS OF LATE...BUT STILL HAVE 20-40 POPS
EACH DAY THROUGH THE REMAINDER OF THE PERIOD GIVEN THE UNCERTAINTY
AND MOISTURE UNDERNEATH THE RIDGE. TEMPERATURES WILL BE Dependent
ON COVERAGE AND SKY COVER...BUT NEAR TO SLIGHTLY ABOVE NORMAL IN
THE UPPER 80S TO MID 90S.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 90 73 92 / 60 60 40 50
Knoxville McGhee Tyson Airport, TN 73 86 72 89 / 60 60 40 50
Oak Ridge, TN 72 86 72 89 / 70 60 30 50
Tri Cities Airport, TN 69 85 70 86 / 60 60 50 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
TD/AMP
Hazardous weather outlook, Jul 4, 2:31 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT MON JUL 4 2016
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 PM EDT MON JUL 4 2016 /231 PM CDT MON JUL 4 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THE
REST OF THE AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT.
VERY HEAVY RAINS WILL ALSO BE POSSIBLE...WHICH MAY LEAD TO PONDING
OF WATER IN POOR DRAINAGE AREAS AND QUICK RISES ON SMALLER CREEKS
AND STREAMS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR THE
FAR NORTHERN CUMBERLAND PLATEAU AND THE CUMBERLAND MOUNTAINS OF
EAST TENNESSEE AND PART OF SOUTHWEST VIRGINIA UNTIL 9 PM EDT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL DEVELOP
TUESDAY AFTERNOON AND EVENING MAINLY EAST OF INTERSTATE 81 AND
NORTH OF INTERSTATE 40...WITH DAMAGING WINDS...LOCALLY HEAVY
RAINFALL AND MINOR FLOODING BEING THE PRIMARY RISKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT ANY REPORTS OF SEVERE
WEATHER...OR RAINFALL REPORTS ARE GREATLY APPRECIATED.
TD/AMP
In the hours before
Special weather statement, Jul 4, 1:43 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT MON JUL 4 2016
TNZ085>087-100>102-041945-
BRADLEY-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-MCMINN-
243 PM EDT MON JUL 4 2016
...A STRONG THUNDERSTORM WILL AFFECT POLK...SOUTHEASTERN BRADLEY...
SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE COUNTIES...
AT 242 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BENTON...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...BENTON...ETOWAH...WILDWOOD LAKE...ENGLEWOOD...
TELLICO PLAINS...COKER CREEK...FLINT SPRINGS...ARCHVILLE...
PARKSVILLE...GAP SPRINGS...MOUNT VERNON...BULLET CREEK...
HIWASSEE OCOEE S.P....DENTVILLE...CONASAUGA...
RED CLAY S.P. AND RELIANCE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3499 8498 3555 8441 3534 8410 3526 8421
3527 8423 3522 8429 3521 8429 3499 8462
TIME...MOT...LOC 1842Z 228DEG 37KT 3510 8470
AMP.23Special weather statement, Jul 4, 3:32 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT MON JUL 4 2016
TNZ038-039-070-042115-
JEFFERSON TN-HAMBLEN TN-GRAINGER TN-
432 PM EDT MON JUL 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAINGER...WESTERN
HAMBLEN AND NORTHERN JEFFERSON COUNTIES UNTIL 515 PM EDT...
AT 432 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEW MARKET...OR NEAR JEFFERSON CITY...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...JEFFERSON CITY...RUTLEDGE...BEAN STATION...NEW MARKET...
BLAINE...BUFFALO SPRINGS...ALPHA...JOPPA...
THORN HILL AND PANTHER CREEK S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3602 8357 3618 8370 3640 8340 3619 8318
TIME...MOT...LOC 2032Z 235DEG 29KT 3615 8354
JW
Thunderstorm Wind, Hamblen
- When
- July 4, 3:55 PM EST
- Where
- Hamblen County, 1.49 mi SSW of Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.200, -83.290
Trees were reported down at the intersection of South Cumberland Street and Algonquin Drive, at the intersection of Dover and Carroll Road in Morristown. Another tree was reported down in Talbott at the intersection fo Allen and Cody Road.
Thunderstorm Wind, Hamblen
- When
- July 4, 7:07 PM EST
- Where
- Hamblen County, 3.62 mi WNW of Alpha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.200, -83.440
A 52 knot wind gust was recorded on a personal weather station.
Thunderstorm Wind, Hawkins
- When
- July 4, 7:09 PM EST
- Where
- Hawkins County, 0.89 mi NE of Church Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -82.710
One tree was reported down four miles west northwest of Alpha.
Thunderstorm Wind, Hamblen
- When
- July 4, 7:10 PM EST
- Where
- Hamblen County, 1.31 mi WNW of Barton Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.240, -83.270
Several trees were reported down across the county.
Thunderstorm Wind, Sullivan
- When
- July 4, 7:28 PM EST
- Where
- Sullivan County, 1.11 mi E of Kingsport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.550, -82.530
A few trees were reported down in the Bloomingdale area near Kingsport.
Thunderstorm Wind, Sullivan
- When
- July 4, 7:40 PM EST
- Where
- Sullivan County, Blountville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.530, -82.330
Power lines were reported down in Blountville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in South Dakota, July 4, 20161 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634983, 634985, 634988, 634989, 634990, 634991.